Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 16, 2018Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 16, 2018, 7:16 PM CDT for Lac qui Parle County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 7:16 PM CDT (00:16 UTC)
Expired
Jun 16, 2018, 8:00 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Aberdeen radar (KABR), 173 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
2.6
Supercell composite
30.6

Open this sounding in Storm Lab

The text

As transmitted.

415 
WWUS83 KMPX 170016
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT SAT JUN 16 2018

MNZ054-170100-
Lac Qui Parle-
716 PM CDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE
COUNTY...

At 715 PM CDT, a strong thunderstorm was located near Lake Alice, or
12 miles northeast of Clear Lake, moving northeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Marietta around 730 PM CDT.
  Bellingham around 745 PM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until midnight CDT for west central
Minnesota.

LAT...LON 4527 9645 4525 9629 4522 9627 4522 9622
      4519 9617 4519 9614 4512 9599 4509 9597
      4486 9645
TIME...MOT...LOC 0015Z 228DEG 35KT 4492 9656 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:40 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 16, 3:40 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT Sat Jun 16 2018

.SHORT TERM...(This evening through Sunday)
Issued at 340 PM CDT Sat Jun 16 2018

It will be an active night for much of central and western
Minnesota. A stationary front extends from near Aberdeen eastward
to the Brainerd area late this afternoon. Skies cleared earlier
behind the morning showers and thunderstorms, allowing for strong
instability to build in the last few hours. MUCAPE will exceed
4000 J/kg across western MN into early evening. Storms will develop
late this afternoon near this boundary and become supercells
given the degree of low level shear. Thanks to the earlier convection,
flow is more backed, the boundary layer is more moist, and therefore
LCLs are lower than they otherwise would have been. Thus, tornado
potential is increasing. With the strengthening LLJ this evening,
the resulting elongated hodographs may allow for a strong tornado
and very large hail (baseball size) to develop if the cell can
remain somewhat discrete.

Storms should become fairly widespread along the front this
evening with the threat eventually becoming a heavy rain and flood
threat into the overnight hours. CAMs have been in relatively
good agreement with this scenario playing out. The question is how
they track overnight - whether they dive south in the form of a
forward propagating MCS like the GFS indicates, or if the convection
lifts north of the CWA with the nose of the LLJ overnight. That
answer remains to be seen. Most CAMs are also showing pockets of
5+ inches of rain across central MN, which is not hard to do with
training thunderstorms in a 2 inch precipitable water atmosphere.
For this reason, posted a Flash Flood Watch north of a line from
Appleton to St. Cloud and Mora where the best chance for these
storms to train will be.

Convection should wane late tonight with some recovery expected
Sunday morning in the warm sector in advance of the front. We
should have another hot and humid day before storms become
widespread in the afternoon in a very moist and unstable
atmosphere along the front. Some severe weather and torrential
rainfall will accompany this activity into Sunday night.

.LONG TERM...(Sunday night through Saturday)
Issued at 340 PM CDT Sat Jun 16 2018

The front will continue sagging south Sunday night but it shows
some signs of stalling Monday into Monday night across Iowa. This
will keep the chances for showers and storms going for the
southern half of the area through that time.

The rest of the week looks drier by comparison, but an upper low
will eject slowly from the west into the central Plains which will
bring additional rain chances for late week into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1252 PM CDT Sat Jun 16 2018

The showers are finally dissipating early this afternoon, but mid
level clouds will stick around for another few hours across
eastern MN and western WI. The next area to watch will be across
central MN, roughly from AXN to STC for additional development
late this afternoon. Widespread thunderstorms are expected,
several may be severe. IFR or lower conditions likely in these
storms. Some of this activity may approach MSP, RNH, EAU
overnight.

KMSP...VFR likely to continue through the period with vicinity
showers ending by 20Z. There is a possibility some of the
thunderstorm activity to the north later today could sink south
overnight, but the probability is still considered low at this
range.

/OUTLOOK FOR KMSP/
Mon...Mainly VFR. Chc MVFR/TSRA. Wind NE 5-10 kts.
Tue-Wed...VFR. Wind NE 5-10 kts.
Thu...VFR. Wind variable 5 knots or less.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ023-025.

     Heat Advisory until 8 PM CDT Sunday for WIZ024-026-028.

     Heat Advisory from 9 AM to 8 PM CDT Sunday for WIZ023-025-027.

MN...Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for MNZ041>045-047>050-055.

     Excessive Heat Warning until 8 PM CDT Sunday for MNZ060>063-
     068>070.

     Heat Advisory until 9 AM CDT Sunday for MNZ067-074-075.

     Heat Advisory until 8 PM CDT this evening for MNZ051-059-066.

     Heat Advisory until 8 PM CDT Sunday for MNZ076>078-082>085-
     091>093.

&&

SHORT TERM...BORGHOFF
LONG TERM...BORGHOFF
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 16, 11:44 AM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT Sat Jun 16 2018

MNZ060>063-068>070-171645-
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
1144 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of east central
Minnesota.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning is in effect. Heat indices of 98 to 103
are expected. In addition, low temperatures tonight will only
drop to the upper 70s which will not allow for comfortable
cooling.

Thunderstorms are expected to develop late this afternoon and
evening across central Minnesota. Several of these storms may be
severe with large hail, damaging winds, and tornadoes. Heavy
rainfall is likely which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Excessive Heat Warning continues through Sunday afternoon.
Heat indices of 98 to 103 are expected.

Periods of thunderstorms are possible Sunday through Monday
night. There is a Slight Risk of severe thunderstorms Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later today and
tonight.

MNZ051-059-066-067-074>078-082>085-091>093-WIZ023>028-171645-
Sherburne-Wright-McLeod-Sibley-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1144 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southeast Minnesota and
west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect. Heat indices of 95 to 100 are
expected later this afternoon.

Thunderstorms are expected to develop late this afternoon and
evening across central Minnesota, and push into northwest and west
central Wisconsin this evening. Several of these storms may be
severe with large hail, damaging winds, and tornadoes. Heavy
rainfall is likely which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Heat Advisory continues through Sunday afternoon. Heat
indices of 98 to 103 are expected.

Periods of thunderstorms are possible Sunday through Monday
night. There is a Slight Risk of severe thunderstorms Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later today and
tonight.

MNZ041>045-047>050-052>058-064-065-073-WIZ014>016-171645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Yellow Medicine-Renville-Redwood-Polk-Barron-Rusk-
1144 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...west
central Minnesota and northwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop late this afternoon and
evening across central Minnesota. Several of these storms may be
severe with large hail, damaging winds, and tornadoes. Heavy
rainfall is likely which may lead to flash flooding.

Heat indices of 95 to 103 are expected this afternoon. A Heat
Advisory may be issued for west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of thunderstorms are possible Sunday through Monday
night. There is a Slight Risk of severe thunderstorms Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later today and
tonight.

Borghoff

In the hours before

Special weather statement, Jun 16, 7:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT SAT JUN 16 2018

MNZ054-170100-
Lac Qui Parle-
716 PM CDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE
COUNTY...

At 715 PM CDT, a strong thunderstorm was located near Lake Alice, or
12 miles northeast of Clear Lake, moving northeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Marietta around 730 PM CDT.
  Bellingham around 745 PM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until midnight CDT for west central
Minnesota.

LAT...LON 4527 9645 4525 9629 4522 9627 4522 9622
      4519 9617 4519 9614 4512 9599 4509 9597
      4486 9645
TIME...MOT...LOC 0015Z 228DEG 35KT 4492 9656

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:48 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Pope27 min
Jun 16, 9:23 PM CDTSpecial Weather StatementMPXStearns37 min
Jun 16, 10:02 PM CDTSpecial Weather StatementMPXDouglas58 min
Jun 16, 10:12 PM CDTSevere Thunderstorm WarningMPXPope, Stearns33 min
Jun 16, 10:29 PM CDTSpecial Weather StatementMPXStevens31 min
Jun 16, 10:54 PM CDTSpecial Weather StatementMPXTodd36 min
Jun 16, 11:16 PM CDTSpecial Weather StatementMPXPope, Todd29 min
Jun 16, 11:37 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd23 min
Jun 17, 12:22 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd38 min
Jun 17, 1:37 PM CDTSpecial Weather StatementMPXMille Lacs8 min
Jun 17, 1:47 PM CDTSpecial Weather StatementMPXMille Lacs43 min
Jun 17, 2:25 PM CDTTornado WarningMPXKanabec35 min
Jun 17, 2:44 PM CDTFlash Flood WatchMPXAnoka, Chisago, Dakota, Goodhue, Hennepin, Isanti and 6 more16 hr
Jun 17, 6:59 PM CDTSpecial Weather StatementMPXScott31 min
Jun 17, 4:09 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire24 min
Jun 17, 5:13 PM CDTSevere Thunderstorm WarningMPXChippewa47 min
Jun 17, 5:32 PM CDTSevere Thunderstorm WarningMPXBarron, Polk43 min
Jun 17, 6:16 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk44 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.